Winter Storm, Northern Litchfield
- When
- March 16, 10:00 AM EST to March 17, 9:00 AM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
A low pressure system developed over the southeast states during Thursday afternoon on March 15th, and then tracked northeast while intensifying, reaching the Delmarva coast by Friday evening on March 16th, and off the New England coast by Saturday morning on March 17th. |Snow began during the mid to late morning hours of Friday, before tapering off early Saturday morning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system developed over the southeast states during Thursday afternoon on March 15th, and then tracked northeast while intensifying, reaching the Delmarva coast by Friday evening on March 16th, and off the New England coast by Saturday morning on March 17th. |Snow began during the mid to late morning hours of Friday, before tapering off early Saturday morning. Sleet and freezing drizzle mixed in with the snow Friday night and early Saturday morning, especially across southern Litchfield county. Total snowfall accumulations across Litchfield county ranged from 8 to 12 inches, with 11 inches reported at Norfolk, 8.5 inches at Torrington, and 7.5 inches at Thomaston.|This storm had significant adverse impacts to travel and commerce across the region from Friday afternoon into early Saturday morning. Travel was treacherous for the Friday evening commute, with numerous accidents reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 16, 4:40 AM EST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
540 AM EDT FRI MAR 16 2007
.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS THE NORTHERN MID ATLANTIC STATES
TODAY...AS A LOW PRESSURE SYSTEM DEVELOPS ALONG THE SOUTHERN END
OF THIS FRONT. THE LOW PRESSURE SYSTEM WILL STRENGTHEN AS IT
TRACKS NORTHEAST TO EASTERN LONG ISLAND SATURDAY MORNING... AND
INTO THE GULF OF MAINE SATURDAY AFTERNOON. THIS STORM SYSTEM WILL
BRING SIGNIFICANT SNOWFALL TO A LARGE PORTION OF EASTERN NEW YORK
STATE AND WESTERN NEW ENGLAND FROM LATE THIS MORNING THROUGH
SATURDAY MORNING. COLD AND BLUSTERY CONDITIONS WILL PERSIST IN THE
WAKE OF THIS STORM SYSTEM FOR LATE SATURDAY INTO SUNDAY.
&&
.SHORT TERM /TODAY THROUGH SATURDAY/...
STILL A FEW HYDRO CONCERNS WHICH ARE COVERED IN THE HYDROLOGY
SECTION. MAIN CONCERN FOR THE SHORT TERM IS TIMING OF ONSET OF
PCPN...SNOWFALL AMOUNTS ASSOCIATED WITH MAJOR NOREASTER AND WHERE
WILL SNOW TRANSITION TO SLEET BASED ON LATEST TRACK WHICH IS STILL
FAVORABLE FOR LARGE SNOWFALL ACCUMULATIONS...BUT WITH SURFACE LOW
EXPECTED TO TRACK A LITTLE FARTHER WEST THIS WILL ALSO RESULT IN
SLEET MAKING IT A LITTLE FARTHER NORTH AND WEST THAN PREVIOUS
FORECAST INDICATED. GFS...NAM/WRF AND CANADIAN GLOBAL ARE IN FAIRLY GOOD
AGREEMENT WITH TRACK...UPPER LEVEL FEATURES AND QPF
AMOUNTS...ALTHOUGH BUFKIT MODEL SOUNDINGS AND PARTIAL THICKNESS
PROFILES ARE SLIGHTLY DIFFERENT IN HOW FAR NORTH AND WEST SLEET
AXIS MAKES IT. AT THIS POINT STILL EXPECT SNOW TO BREAK OUT
ACROSS FA FROM SOUTH TO NORTH MID TO LATE MORNING INTO EARLY
AFTERNOON AND QUICKLY OVERSPREAD ENTIRE FA BY LATE AFTERNOON.
WOULD EXPECT THAT WITH VERY DRY LOW LEVELS IN PLACE FROM CAPITAL
DISTRICT NORTH THAT VIRGA MAY OCCUR FOR A FEW HOURS BEFORE LOWER
LEVELS BECOME SATURATED. SNOWFALL ACCUMULATIONS BY DARK GENERALLY
AN INCH OR LESS FAR NORTH...1 TO 4 INCHES CENTRAL AND 4 TO 8
INCHES SOUTH. BULK OF SNOW LOOKS TO FALL FROM TONIGHT INTO EARLY
SATURDAY MORNING ACROSS NORTHWEST 2/3RDS OF FA AND THEN START TO
TAPER OFF FROM SOUTHWEST TO NORTHEAST BY MID TO LATE SATURDAY
MORNING...WHILE SOUTHWEST THIRD OF FA WILL SEE A TRANSITION FROM
SNOW TO MAINLY SLEET EARLY THIS EVENING WITH THE SLEET CONTINUING
FOR MUCH OF THE REMAINDER OF THE EVENT WHICH WILL KEEP
ACCUMULATIONS DOWN IN THOSE AREAS DESPITE QPF AMOUNTS OVER 2
INCHES. BEST DYNAMICS APPEAR TO BE LOCATED FROM HUDSON VALLEY EAST
INTO WESTERN NEW ENGLAND BASED ON SURFACE LOW TRACK...H7
DEFORMATION AXIS...FRONTOGENETIC FORCING...SNOW GROWTH REGION
COUPLED WITH UVV AS WELL AS EPV AXIS. THIS WOULD FAVOR AGGREGATES
OF DENDRITES ACROSS AT LEAST EASTERN HALF OF FA BETWEEN 21Z AND
15Z WITH SNOWFALL RATES OF OVER AN INCH AN HOUR POSSIBLE...EVEN 1
TO 2+ INCHES PER HOUR FROM AROUND 03Z TO 12Z...ESPECIALLY FROM
EASTERN CATSKILLS THROUGH CAPITAL DISTRICT AND LAKE GEORGE SARATOGA
REGION INTO SOUTHERN VERMONT. ALSO WITH TEMPERATURE PROFILE
THROUGH MODEL SOUNDINGS WOULD EXPECT MORE OF A WET SNOW IN VALLEY
LOCATIONS AND SIGNIFICANTLY DRIER SNOW ACROSS HIGHER TERRAIN
ESPECIALLY ACROSS NORTHERN AREAS. HAVE USED A VARIABLE SNOW TO
LIQUID RATIO VARYING FROM 10-15:1. EXPECT HIGHEST SNOWFALL TOTALS
OF 1 TO 2 FEET IN SOUTHERN VERMONT AND THE EASTERN CATSKILLS WITH
THE HIGHEST AMOUNTS AT ELEVATIONS ABOVE 2000 FEET IN SOUTHERN
VERMONT WHERE 15 TO 30 INCHES EXPECTED. THERE WILL ALSO BE SOME
BLOWING AND DRIFTING SNOW ESPECIALLY TONIGHT INTO SATURDAY. MREF
PLUME DIAGRAM FROM 00Z INDICATES MEAN QPF AS SNOW OF 1.57 AT KALB
WITH RANGE FROM 1.15 TO 2.13 AND VERY LITTLE SLEET WITH MEAN QPF
OF 0.06...WHILE 03Z SREF PLUME DIAGRAM HAS MEAN OF 1.20 AND RANGE
FROM 0.45 TO 1.94 AS MORE SLEET IS INDICATED WITH MEAN OF 0.63. SREF
H8 V COMPONENT WINDS 3-4 STANDARD DEVIATIONS ABOVE NORMAL AND U
COMPONENT WINDS 3-4 STANDARD DEVIATIONS BELOW NORMAL BETWEEN 21Z
FRIDAY AND 15Z SATURDAY. STILL LOOKS LIKE A MAJOR STORM BUT NOT
EXPECTING AMOUNTS OVER 3 FEET IN ALY FA.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
ONCE LOW MOVES UP INTO GULF OF MAINE THE CONCERN BECOMES WRAP
AROUND MOISTURE INTO ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS
SATURDAY NIGHT WHICH MAY EASILY ADD A FEW INCHES TO SNOWFALL
TOTALS. BLUSTERY AND COLD WEATHER WITH AT LEAST SCATTERED SNOW
SHOWERS EXPECTED TO CONTINUE ACROSS NORTHERN HALF OF FA ON SUNDAY. NO
CHANGES MADE TO PREVIOUS FORECAST BEYOND 12Z SUNDAY.
&&
.AVIATION /THROUGH 06Z FRIDAY/...
VFR CONDITIONS THIS MORNING AT KGFL/KALB/KPOU. VSBYS WILL P6SM WITH
BKN-OVC ALTO-STRATUS/CIRRUS AT KGFL/KALB AND AROUND 0VC080 AT KPOU.
AT KPOU...BETWEEN 12Z AND 16Z...CONDITIONS WILL LOWER TO IFR AND
THEN LIFR AS SNOW AHEAD OF A MAJOR SNOWSTORM MOVES. LIFR CONDITIONS
WILL THEN CONTINUE THROUGH THE END OF THE PERIOD WITH VLIFR POSSIBLE
AS THE SNOW BECOMES HEAVY AFTER 20Z. AFTER 06Z ICE PELLETS ARE
LIKELY TO MIX IN WITH THE SNOW AT KPOU.
AT KALB CONDITIONS WILL LOWER TO IFR AND THEN LIFR BETWEEN 16Z AND
20Z...REMAIN LIFR THROUGH THE END OF THE PERIOD WITH VLIFR POSSIBLE
AFTER 00Z. AT KGFL CONDITIONS WILL LOWER TO IFR AND THEN LIFR
BETWEEN 18Z AND 22Z...REMAIN LIFR THROUGH THE END OF THE PERIOD WITH
VLIFR POSSIBLE AFTER 02Z.
FOR THE ENTIRE PERIOD...SURFACE WINDS WILL BE NORTH OR NORTHEAST AT
10 TO 15 KTS AT ALL THREE SITES...WITH GUSTS TO 20 TO 25 KTS
POSSIBLE.
&&
.HYDROLOGY...
RIVERS REMAIN HIGH FROM COMBINATION OF MELTING SNOW AND RAIN WHICH
OCCURRED ACROSS THE REGION WEDNESDAY AND THURSDAY. THE PEAK FLOW
ON THE MOHAWK AND HUDSON RIVERS WILL OCCUR AROUND DAYBREAK TODAY.
A FLOOD WARNING REMAINS FOR MOHAWK RIVER AT UTICA WHICH IS HIGH
FROM RAIN AND SNOWMELT. FARTHER EAST THE MOHAWK RIVER STILL HAS
SOME ICE JAMS ONE OF WHICH IS ABOVE THE TWIN BRIDGES AND CAUSING
WATER TO BACK UP. THERE ARE ALSO SEVERAL ICE JAMS BETWEEN LITTLE FALLS
AND THE CRESCENT DAM JUST UPSTREAM OF THE HUDSON RIVER. A
COUNTYWIDE FLOOD WARNING FOR MONTGOMERY COUNTY WILL BE ALLOWED TO
EXPIRE THIS MORNING. WITH TEMPERATURES BELOW FREEZING NEARLY
EVERYWHERE FLOWS WILL CONTINUE TO RAPIDLY DIMINISH. THE STORM
WHICH WILL OCCUR THIS AFTERNOON INTO SATURDAY WILL START AS SNOW
AND WHILE IT WILL PROBABLY MIX WITH AND TURN TO SLEET ACROSS THE
SOUTHERN PART OF OUR FORECAST AREA IT WILL HAVE NO IMMEDIATE
IMPACT ON THE RIVERS. A PROLONGED PERIOD OF ABOVE FREEZING WEATHER
IS NOT IN THE PICTURE UNTIL LATE THIS COMING WEEK.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 2 PM EDT
SATURDAY FOR CTZ001-013.
MA...HEAVY SNOW WARNING FROM 10 AM THIS MORNING TO 2 PM EDT
SATURDAY FOR MAZ001.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 2 PM EDT
SATURDAY FOR MAZ025.
NY...HEAVY SNOW WARNING FROM 10 AM THIS MORNING TO 2 PM EDT
SATURDAY FOR NYZ032-033-038>043-047>054-058-063-082>084.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 2 PM EDT
SATURDAY FOR NYZ059>061-064>066.
VT...HEAVY SNOW WARNING FROM 10 AM THIS MORNING TO 2 PM EDT
SATURDAY FOR VTZ013>015.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 423 AM EDT FRI MAR 16 2007 MAZ001-NYZ032-033-038>043-047>054-058-063-082>084-VTZ013>015- 171100- NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 423 AM EDT FRI MAR 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN BERKSHIRES OF WESTERN MASSACHUSETTS...THE WESTERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION...MOHAWK VALLEY...GREATER CAPITAL DISTRICT...EASTERN CATSKILLS AND NORTHERN TACONICS OF EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A HEAVY SNOW WARNING IS IN EFFECT STARTING AT 10 AM THIS MORNING...PLEASE REFER TO THE HEAVY SNOW WARNING STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAVY SNOW WARNING CONTINUES UNTIL 2 PM SATURDAY...PLEASE REFER TO THE HEAVY SNOW WARNING STATEMENT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE REQUESTED TO SEND REPORTS OF 4 INCHES OR MORE OF SNOW TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET...NYSPIN LSR OR TELEPHONE. CTZ001-013-MAZ025-NYZ059>061-064>066-171100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE- EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS- 423 AM EDT FRI MAR 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...THE SOUTHERN BERKSHIRES IN WESTERN MASSACHUSETTS AND THE CENTRAL AND SOUTHERN TACONICS AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT STARTING AT 10 AM THIS MORNING...PLEASE REFER TO THE WINTER STORM WARNING STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WINTER STORM WARNING CONTINUES UNTIL 2 PM SATURDAY...PLEASE REFER TO THE WINTER STORM WARNING STATEMENT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE REQUESTED TO SEND REPORTS OF 4 INCHES OR MORE OF SNOW AND ANY REPORTS OF SLEET TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET...NYSPIN LSR OR TELEPHONE.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16392, 16393.